Alert archive / Kansas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 171, NWS Wichita, KS

June 27, 2017Butler County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 27, 2017, 9:29 AM CDT for Butler County, Kansas. It was in force for 46 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 27, 2017, 9:29 AM CDT (14:29 UTC)
Expired
Jun 27, 2017, 10:15 AM CDT
In force
46 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Butler County, KS

The radar

The Wichita radar (KICT), 43 km from the middle of the area, began a volume at 14:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 27, 9:33 AM CDTHAIL 1.25Augusta, KS
Jun 27, 9:47 AM CDTHAIL 1.5Augusta, KS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 4 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KFOE), launched 12:00Z, 2.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2017-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2017-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 52 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1180 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
52 m²/s²
0-3 km storm-relative helicity
256 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

255 
WUUS53 KICT 271429
SVRICT
KSC015-271515-
/O.NEW.KICT.SV.W.0171.170627T1429Z-170627T1515Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
929 AM CDT TUE JUN 27 2017

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Southwestern Butler County in south central Kansas...

* Until 1015 AM CDT

* At 929 AM CDT, a severe thunderstorm was located over Augusta,
  moving southeast at 10 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Augusta, Leon, Augusta Municipal Airport and Santa Fe Lake. 

This includes Interstate 35 between Mile Markers 61 and 66.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3765 9713 3779 9702 3774 9670 3751 9678
TIME...MOT...LOC 1429Z 301DEG 10KT 3769 9700 

HAIL...1.00IN
WIND...60MPH
 
$$

LAWSON
3 follow-up statements
134 
WWUS53 KICT 271435
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
935 AM CDT TUE JUN 27 2017

KSC015-271515-
/O.CON.KICT.SV.W.0171.000000T0000Z-170627T1515Z/
Butler KS-
935 AM CDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR SOUTHWESTERN BUTLER COUNTY...

At 935 AM CDT, a severe thunderstorm was located over Augusta, and is
nearly stationary.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Augusta, Leon, Augusta Municipal Airport and Santa Fe Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3765 9713 3779 9702 3774 9670 3751 9678
TIME...MOT...LOC 1435Z 301DEG 10KT 3768 9698 

HAIL...1.50IN
WIND...60MPH
 
$$

LAWSON
426 
WWUS53 KICT 271452
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
952 AM CDT TUE JUN 27 2017

KSC015-271515-
/O.CON.KICT.SV.W.0171.000000T0000Z-170627T1515Z/
Butler KS-
952 AM CDT TUE JUN 27 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1015 AM CDT
FOR SOUTHWESTERN BUTLER COUNTY...

At 952 AM CDT, a severe thunderstorm was located near Augusta, moving
southeast at 15 mph.

HAZARD...60 mph wind gusts and half dollar size hail. 

SOURCE...Radar indicated. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

Locations impacted include...
Augusta, Leon, Augusta Municipal Airport and Santa Fe Lake. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3765 9713 3779 9702 3774 9670 3751 9678
TIME...MOT...LOC 1452Z 329DEG 13KT 3764 9698 

HAIL...1.25IN
WIND...60MPH
 
$$

LAWSON
636 
WWUS53 KICT 271509
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
1009 AM CDT TUE JUN 27 2017

KSC015-271519-
/O.EXP.KICT.SV.W.0171.000000T0000Z-170627T1515Z/
Butler KS-
1009 AM CDT TUE JUN 27 2017

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHWESTERN BUTLER COUNTY
WILL EXPIRE AT 1015 AM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.

LAT...LON 3765 9713 3779 9702 3774 9670 3751 9678
TIME...MOT...LOC 1509Z 301DEG 10KT 3762 9693 

$$

LAWSON

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:22 AM CDT, 6 hours 7 minutes earlier.

Area forecast discussion, Jun 27, 3:22 AM CDT, 6 hours 7 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
322 AM CDT Tue Jun 27 2017

.SHORT TERM...(Today through Thursday night)
Issued at 322 AM CDT Tue Jun 27 2017

Some elevated convection may persist into mid-morning where a
reservoir of modest CAPE remains across southern Kansas in a
zone of 850-700 mb warm advection. Otherwise, mid/upper level
ridging will translate east across the area today with a deepening
lee side surface trough resulting in a tightening pressure
gradient and increasing wind across central Kansas. Warming aloft
should limit or preclude much more than an isolated storms in the
afternoon, so plan to keep the forecast dry after this morning.
A more active westerly flow regime aloft will begin to affect the
central CONUS tonight and continue the rest of the week. A lead
shortwave will move across the northern/central Plains tonight
with the tail end of forcing for ascent expected to promote
some convection across the high Plains early this evening. Decent
elevated moisture transport on a strong nocturnal low level jet
should allow convection and possible MCS to develop/move eastward
across Nebraska into north central Kansas tonight. The challenge
remains how far south this activity may develop/propagate into
central Kansas as it impinges on warming aloft to the south. Any
storms which move across central Kansas could be locally strong.
Mesoscale outflow could influence convective trends, winds and
temperatures along any resultant boundary through early Wednesday.
Even so, expect a recovery in the mean southerly low level flow
by Wednesday afternoon with much warmer temperatures across the
area. A weak shortwave aloft will affect the central Plains again
Wednesday evening/night. The effective surface front/trough is
expected to be situated across central Kansas near peak heating
with a very unstable airmass and shear profiles supporting a few
severe storms. Another area of convection and potential MCS may
develop/organize a bit further west across the high Plains
Wednesday evening before moving/propagating east-southeastward
across central Kansas Wednesday night. This activity could also be
severe with warmer temperatures aloft limiting chances across
southern Kansas. Progged low level thickness values and thermal
profiles suggest maxs should be near or slightly above MOS
guidance the next couple of days.

A more significant upper trof is still expected to move across
the northern/central Plains on Thursday into Thursday night. This
should provide the best chances for convection with some severe
weather and heavy rainfall across the area.

Darmofal

.LONG TERM...(Friday through Monday)
Issued at 322 AM CDT Tue Jun 27 2017

In the wake of the convective complex late Thursday night, the
effective surface cold front should push south into Oklahoma
during Friday. This should also shunt the better precip chances
south as well. However, due to some uncertainty still several
days out plan to retain some mention of PoPs across portions of
southern Kansas until early Saturday. Differences remain in the
medium range on timing of upper shortwaves moving across the
Plains by Sunday and Monday, though will retain modest chance PoPs
for now Saturday night through Sunday night. There is much better
agreement by the middle of next week as the GFS and ECMWF build
the strongest upper ridge of the warm season so far into Kansas.
If this holds sway, it portends to century topping temperatures
and a real Summer feel by Days 9 & 10.

KED

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1205 AM CDT Tue Jun 27 2017

Isolated TSRA are possible overnight but the extremely limited
coverage dictates leaving "VCTS" out of TAFs. Toward morning the
concern shifts toward stratus ~1,000ft that may impact KGBD & KRSL
as moistening SE flow increases. With winds becoming almost due
southerly and continuing to increase to ~22kts sustained the
stratus would scour from these terminals by 17Z with all areas in
VFR status thereafter.

ES

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    89  72  95  72 /  10  10  10  20
Hutchinson      90  72  96  71 /  10  10  10  30
Newton          89  72  95  71 /  10  10  20  30
ElDorado        87  71  93  71 /  10  10  10  20
Winfield-KWLD   88  72  93  73 /  10   0  10  10
Russell         91  71  96  68 /  10  30  10  40
Great Bend      91  71  96  69 /  10  20  10  30
Salina          91  72  97  71 /  10  30  20  40
McPherson       90  72  96  70 /  10  20  20  30
Coffeyville     87  71  90  72 /  10   0   0  10
Chanute         86  70  89  71 /  10  10  10  20
Iola            86  69  89  71 /  10  10  10  20
Parsons-KPPF    86  70  89  72 /  10   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...None.
&&

SHORT TERM...KED
LONG TERM...KED
AVIATION...EPS
Hazardous weather outlook, Jun 27, 4:17 AM CDT, 5 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
417 AM CDT Tue Jun 27 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-280930-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
417 AM CDT Tue Jun 27 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Today and Tonight

An isolated strong storm with gusty winds and small hail is
possible until mid-morning across south central Kansas and the
southern Flint Hills.

There is a chance for thunderstorms late this evening and
tonight across central Kansas. Strong storms with gusty winds
and small hail will be possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A chance for strong to severe storms will exist on Wednesday
evening and Wednesday night, mainly along and north of highway 50.
The main threats will be wind gusts of 55 to 65 mph and nickel to
half dollar size hail.

The best chance for thunderstorms, some possibly severe and with
locally heavy rainfall, will occur from late Thursday afternoon
through Thursday night.

Periodic chances for thunderstorms can be expected across the area
from Friday through Sunday night. Strong storms will be possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated today or tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Special weather statement, Jun 27, 8:53 AM CDT, 36 minutes before
Special Weather Statement
National Weather Service Wichita KS
853 AM CDT TUE JUN 27 2017

KSZ069-271430-
Butler KS-
853 AM CDT TUE JUN 27 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Southwestern Butler County in south central Kansas...

* Until 930 AM CDT

* At 850 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Augusta...moving southeast at
  10 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.   FM271430 13010KT P6SM

* Locations impacted include...
  Andover, Augusta, Rose Hill, Douglass, Leon, Santa Fe Lake and
  Augusta Municipal Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3748 9715 3778 9715 3778 9703 3771 9680
      3748 9667
TIME...MOT...LOC 1352Z 329DEG 10KT 3766 9704

LAWSON
Local storm report, Jun 27, 9:01 AM CDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
901 AM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     HAIL             ROSE HILL               37.57N 97.13W
06/27/2017  M0.50 INCH       BUTLER             KS   EMERGENCY MNGR

            REPORTED AT THE ROSE HILL FIRE DEPARTMENT.

&&

METZGER
Local storm report, Jun 27, 9:04 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
904 AM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 AM     FLOOD            5 NE ANDOVER            37.74N 97.07W
06/27/2017                   BUTLER             KS   EMERGENCY MNGR

            3 FEET OF WATER OVER THE ROADWAY AT SW 50TH AND TAWAKONI
            ROAD. FLOOD WATER IS FROM DRY CREEK.

&&

METZGER
Local storm report, Jun 27, 9:12 AM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
912 AM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0849 AM     FLOOD            5 NE ANDOVER            37.74N 97.07W
06/27/2017                   BUTLER             KS   EMERGENCY MNGR

            3 FEET OF WATER OVER THE ROADWAY AT SW 50TH AND TAWAKONI
            ROAD. FLOOD WATER IS FROM DRY CREEK. CORRECTED FOR TIME.

&&

METZGER
Special weather statement, Jun 27, 9:18 AM CDT, 11 minutes before
Special Weather Statement
National Weather Service Wichita KS
918 AM CDT TUE JUN 27 2017

KSZ052-271445-
Marion KS-
918 AM CDT TUE JUN 27 2017

The National Weather Service in Wichita has issued a

* Significant Weather Advisory for...
  Northwestern Marion County in central Kansas...

* Until 945 AM CDT

* At 916 AM CDT...National Weather Service meteorologists were
  tracking a strong thunderstorm near Durham, or 9 miles northeast of
  Canton...moving east at 15 mph.

hail up to the size of nickels...and wind gusts up to 50 mph will be
possible with this storm.

* Locations impacted include...
  Lehigh, Durham, Tampa and Marion Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Be prepared to take shelter in the event the storms intensify and
become severe...or a warning is issues by the National Weather
Service.

&&

LAT...LON 3838 9736 3858 9736 3858 9712 3837 9716
TIME...MOT...LOC 1418Z 291DEG 13KT 3849 9731

LAWSON
Local storm report, Jun 27, 9:20 AM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
920 AM CDT TUE JUN 27 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0919 AM     HAIL             AUGUSTA                 37.69N 96.98W
06/27/2017  M0.25 INCH       BUTLER             KS   LAW ENFORCEMENT

&&

METZGER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:12 PM CDTSevere Thunderstorm WarningICTMarion63 min
Jun 26, 7:21 PM CDTTornado WarningICTMarion39 min
Jun 26, 7:53 PM CDTSevere Thunderstorm WarningICTButler, Harvey, Marion48 min
Jun 26, 8:20 PM CDTSpecial Weather StatementICTSedgwick25 min
Jun 26, 8:40 PM CDTSpecial Weather StatementICTButler50 min
Jun 26, 8:56 PM CDTSpecial Weather StatementICTSedgwick49 min
Jun 26, 8:58 PM CDTSevere Thunderstorm WarningICTButler, Cowley62 min
Jun 26, 9:31 PM CDTSevere Thunderstorm WarningICTCowley59 min
Jun 26, 9:45 PM CDTSpecial Weather StatementICTSumner45 min
Jun 26, 9:47 PM CDTSpecial Weather StatementICTAllen43 min
Jun 26, 10:24 PM CDTSpecial Weather StatementICTSumner51 min
Jun 27, 12:46 AM CDTSpecial Weather StatementICTHarper44 min
Jun 27, 6:17 AM CDTSpecial Weather StatementICTButler43 min
Jun 27, 6:36 AM CDTSpecial Weather StatementICTMcPherson39 min
Jun 27, 7:20 AM CDTSpecial Weather StatementICTMcPherson40 min
Jun 27, 8:07 AM CDTSpecial Weather StatementICTButler23 min
Jun 27, 8:53 AM CDTSpecial Weather StatementICTButler37 min
Jun 27, 8:58 AM CDTAreal Flood WarningICTButler5 hr
Jun 27, 9:18 AM CDTSpecial Weather StatementICTMarion27 min
Jun 27, 9:57 AM CDTSpecial Weather StatementICTMarion33 min
Jun 27, 10:36 AM CDTSpecial Weather StatementICTMarion24 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.